Quantcast

China recalls drug that has sickened dozens

August 4, 2006

BEIJING (Reuters) – China has banned an antibiotic treatment and ordered a recall of the drug after patients in five provinces developed symptoms ranging from nausea to kidney and liver damage, state media reported on Friday.

The use of fake and poor-quality products has killed dozens of people in China in recent years and has sparked widespread public fury about food and drug safety. Chinese media have blamed the frequent scandals on businesses obsessed with making profits and on lax official supervision.

The northwestern province of Qinghai last week first reported 14 cases of “adverse drug reactions” to the Clidamycin Phosphate Glucose Injection produced by a company in the eastern province of Anhui, the Beijing News said.

“Anhui’s drug watchdog has asked its counterparts across the country to halt the sale and use of the injection,” the newspaper said, “It has also ordered the company to suspend production of the injection and recall all the doses it has made since June.”

The drug is used to treat bacterial infections, it said, without giving a possible reason for the adverse reactions that were also reported in four other provinces.

Nine patients in the northeastern province of Heilongjiang were in a “stable but still dangerous” condition after suffering symptoms that also included diarrhea, vomiting and loss of consciousness, the newspaper said.

Months earlier, local media exposed a bogus drug scandal that had killed 11 people in the southern province of Guangdong after they received injections of fake Armillarisni-A made by a Heilongjiang company, whose executives were detained and its license withdrawn.


Source: reuters



comments powered by Disqus